Publications by authors named "Palwasha Jalil"

6 Publications

  • Page 1 of 1

Assessment of topical steroid phobia in dermatology patients, a cross-sectional study from an urban area of Pakistan.

J Dermatolog Treat 2021 Aug 1:1-4. Epub 2021 Aug 1.

Department of Medicine, Aga Khan University Hospital Karachi, Karachi, Pakistan.

Background: Topical corticosteroid (TCS) phobia is a fear of steroids, most prevalent among the general steroid users, the origin of anxiety and fear about steroids is still unclear. Although multiple studies have been using the validated TOPICOP© scale to assess the scores of steroid phobia in various skin disorders.

Objectives: The aim of the study was to analyze the steroid phobia among users of topical corticosteroids and also to assess the association between demographical characteristics and TCS phobia.

Methods: A cross-sectional survey was conducted to evaluate the belief and perspectives of TCS in a large range of patients of both genders of all ages. Patients presenting in dermatology clinic with any dermatological complaint, who were being treated or currently on topical steroids were included. TOPICOP© scale was used to assess the topical steroid phobia.

Results: A total of 221 topical steroid users were selected for this study, among them 56 (26.7%) were male and 162 (73.3%) were female. The median of global TOPICOP score was 18% and CI 22-12%, S.D: 6.23. The median score of knowledge and beliefs was 7%, (IQR: 9-4%), S.D: 3.33, while fear showed median 5% (IQR: 7-3%), S.D: 2.24, and 6% (IQR: 8-4%), S.D:2.4 for behavior 96 (43.4%). Patients who were not well aware of steroids but still afraid of using steroids. 112 (50.7%) acknowledged the non-adherence to treatment.

Conclusion: Steroid phobia is more prevalent among uneducated users of topical steroids than among those who are knowledgeable and literate. Healthcare practitioners should counsel their patients about steroids use and related concerns, rather than addressing the issue that is causing fear in patients.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1080/09546634.2021.1959505DOI Listing
August 2021

Prevalence of Clinical Spectrum of Cutaneous Adverse Drug Reactions in Patients Presenting at a Tertiary Care Hospital in Pakistan.

Cureus 2021 Apr 19;13(4):e14568. Epub 2021 Apr 19.

Biostatistics and Epidemiology, Aga Khan University Hospital, Karachi, PAK.

Introduction: Cutaneous adverse drug reactions (CADRs) are the most common adverse drug reactions reported in the literature. CADRs have resulted in disabling infirmities during hospitalization and complications following outdoor drug therapy. The pattern of CADRs and the responsible drugs usually changes with the introduction of newer drugs and evolving clinical practices. Moreover, several international studies showed variable prevalence, emphasizing the need for local data in light of different socioeconomic and demographic practices. Therefore, the purpose of this study is to evaluate the prevalence of adverse cutaneous drug reactions and identify the clinical spectrum and any potential risk factors.

Methodology: The current study is a descriptive cross-sectional study conducted at Aga Khan University Hospital, Pakistan. One hundred ninety-three patients who met the study inclusion criteria were included. Data were collected from patients on a proforma after taking informed consent. Quantitative data were presented as simple descriptive statistics giving mean and standard deviation, while qualitative variables were presented as frequency and percentages. Effect modifiers were controlled through stratification to highlight the effect of these on the outcome variable. The post-stratification chi-square test was applied and the p-value of ≤0.05 was statistically significant.

Results: A total of 193 patients who had cutaneous adverse drug reactions were included in the study. The mean age in this study was 47.78±8.33 years. One hundred eight (56%) were male and 85 (44%) were female. Out of 193 patients, 135 (69.9%), 50 (25.9%), 24 (12.4%), 12 (6.2%), 20 (10.4%), 11 (5.7%) and six (3.1%) had maculopapular rash, acneiform eruptions, Stevens-Johnson syndrome, erythema multiform, urticaria, fixed drug eruptions and toxic epidermal necrolysis, respectively.

Conclusion: CADRs are a common clinical presentation and awareness and knowledge about their diagnosis and prevention is important. It can be assumed that in our local setup, the clinical trends and medications causing ADRs are strikingly similar to those found in other countries. Physicians commonly come across these cases and they should be well aware of the clinical spectrum of skin reactions to enable early diagnosis and management.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.7759/cureus.14568DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC8133508PMC
April 2021

Waardenburg Syndrome Type-II in Twin Siblings: An Unusual Audio-Pigmentary Disorder.

Cureus 2020 Oct 10;12(10):e10889. Epub 2020 Oct 10.

Nephrology, Aga Khan University Hospital, Karachi, PAK.

Waardenburg syndrome (WS) is an interesting inherited audio-pigmentary disorder. The syndrome shows no gender, racial, or ethnic predilection. This unique disorder is characterized by pigmentary abnormalities, deafness, and neural crest-derived tissue defect. WS can be recognized by some specific clinical features that appear after birth; not all affected individuals possess all the clinical features. It has four clinical sub types based on the mutant gene and characteristic morphology. These morphological features are broad nasal root, white forelock, the difference in the colour of eyes, congenital leukoderma, and sensorineural deafness. We report an interesting case of WS in twin boys who fulfill the criteria of WS-II. Our cases have four major criteria (white forelock, heterochromia, sensorineural hearing loss, first degree relative with WS), and 1 minor criterion to establish the diagnosis of WS-II. Most clinical features of WS-II except sensorineural deafness are benign and do not need any intervention but severe deafness can be a serious problem. The current report is unique and is a rare case of WS in twin infants. We present this case for its rarity, relative paucity of literature, and also to emphasize the clinical presentation of this extremely rare disease in twins.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.7759/cureus.10889DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC7652366PMC
October 2020

Erythema Annulare Centrifugum: A Rare Skin Manifestation of Hashimoto Thyroiditis.

Cureus 2020 Aug 20;12(8):e9906. Epub 2020 Aug 20.

Histopathology, The Aga Khan University, Karachi, PAK.

Erythema annulare centrifugum (EAC) is an unusual skin condition appearing as recurrent erythematous annular eruptions associated with autoimmune disorders, infections, and various neoplastic conditions. We present a very rarely reported association of EAC with Hashimoto thyroiditis (HT) in a young male. A 26-year-old male recently diagnosed as case of HT presented in the dermatology clinic with nine-month history of non-itchy persistent annular lesions on the body. The morphology and biopsy of lesions confirmed the diagnosis of EAC. HT is a part of the spectrum of autoimmune thyroid diseases with its own specific cutaneous manifestations. Our case also depicts the impact of antigen-antibody related immunological reaction, which might be involved in the development of both HT and EAC, and it could be the stages of the same pathological condition of two different clinical presentations.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.7759/cureus.9906DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC7505531PMC
August 2020

COVID-19 Pandemic & Skin Care Guidelines for Health Care Professionals.

Pak J Med Sci 2020 May;36(COVID19-S4):S115-S117

Palwasha Jalil, MBBS. Chief Resident Dermatology, Department of Medicine, Aga Khan University Hospital, Karachi, Pakistan.

The Novel corona virus is bringing multiple challenges for health care professionals. Skin is the biggest organ and the first line of defense against different infections and external factors. Being the front line warriors, health care professionals are susceptible to various skin conditions due to prolonged use of personal protective equipment. These adverse skin conditions are redness, irritation, itching, contact dermatitis, and aggravation of underlying skin conditions like seborrheic dermatitis and acne vulgaris. In the current global situation, the potential incidence of such adverse dermatological effects does not in any manner cause the HCPs to deviate from the strict specific precautionary hygiene rules. These skin problems are manageable with the few precautionary measures. This article explores the different skin conditions that result from personal hygiene measures and usage of protective gear and will suggest some practical advice about how to manage and protect from these different adverse skin conditions.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.12669/pjms.36.COVID19-S4.2748DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC7306944PMC
May 2020

Bullous Striae Distensae with Prolonged Steroid Use: An Unusual Clinical Presentation.

Indian Dermatol Online J 2020 Mar-Apr;11(2):280-281. Epub 2020 Mar 9.

Department of Dermatology, Aga Khan University Hospital, Karachi, Pakistan.

View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.4103/idoj.IDOJ_239_19DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC7247633PMC
March 2020
-->